Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 147, NWS Tallahassee, FL

July 22, 2018Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2018, 1:34 AM CDT for Geneva County, Houston County, Alabama. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2018, 1:34 AM CDT (06:34 UTC)
Expired
Jul 22, 2018, 2:30 AM CDT
In force
56 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 35 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:48 AM CDTTSTM WND DMG1 Nne Light, ALPOWER OUTAGE DUE TO TREE DOWN ALONG OPAL ROAD.
Jul 22, 1:50 AM CDTTSTM WND DMG1 Se Light, ALPOWER OUTAGE DUE TO TREE DOWN ON W COOK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS52 KTAE 220634
SVRTAE
ALC061-069-220730-
/O.NEW.KTAE.SV.W.0147.180722T0634Z-180722T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
134 AM CDT SUN JUL 22 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Geneva County in southeastern Alabama...
  Central Houston County in southeastern Alabama...

* Until 230 AM CDT.

* At 133 AM CDT, a severe thunderstorm was located over Slocomb, or
  11 miles southwest of Dothan, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cottonwood, Dothan, Hartford, Taylor, Slocomb, Malvern, Rehobeth,
  Madrid, Memphis, Hollis Dairy Road, Garretts Crossroads, Wilson
  Mill, Southern Junction, Merritts Crossroads, Hendrix Crossroad,
  Keytons, Light, Wicksburg, Fadette and Green Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3127 8564 3125 8552 3113 8518 3100 8524
      3100 8552 3109 8576
TIME...MOT...LOC 0633Z 303DEG 22KT 3115 8560 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
133 
WWUS52 KTAE 220707
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
207 AM CDT SUN JUL 22 2018

ALC061-220717-
/O.CAN.KTAE.SV.W.0147.000000T0000Z-180722T0730Z/
Geneva AL-
207 AM CDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENEVA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3115 8547 3113 8518 3100 8524 3100 8549
TIME...MOT...LOC 0707Z 303DEG 22KT 3104 8540 

$$

ALC069-220730-
/O.CON.KTAE.SV.W.0147.000000T0000Z-180722T0730Z/
Houston AL-
207 AM CDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTH CENTRAL HOUSTON COUNTY...

At 207 AM CDT, a severe thunderstorm was located near Cottonwood,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cottonwood, Taylor, Rehobeth, Madrid, Memphis, Olympia Spa Resort,
Keytons, Garretts Crossroads, Lovetown, Hodgesville, Southern
Junction and Sealy Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3115 8547 3113 8518 3100 8524 3100 8549
TIME...MOT...LOC 0707Z 303DEG 22KT 3104 8540 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
255 
WWUS52 KTAE 220720
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
220 AM CDT SUN JUL 22 2018

ALC069-220730-
/O.EXP.KTAE.SV.W.0147.000000T0000Z-180722T0730Z/
Houston AL-
220 AM CDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOUSTON COUNTY
WILL EXPIRE AT 230 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3115 8547 3113 8518 3100 8524 3100 8549
TIME...MOT...LOC 0720Z 303DEG 22KT 3101 8534 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:35 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 21, 8:35 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
935 PM EDT Sat Jul 21 2018

.UPDATE...

A cluster of strong to severe storms are currently marching south
through our northern forecast area this evening. This cluster
should remain active for at least the next couple hours with
increased low level shear and slightly warmer temperatures
facilitating the continued activity for at least the next few
hours. A corresponding Severe Thunderstorm Watch has been extended
south to around the Florida/Alabama and Florida/Georgia border
through 1 AM EDT. Grids have been updated to reflect current
conditions.

&&

.PREV DISCUSSION [745 PM EDT]...

.NEAR TERM [Through Tonight]...

Most of the area has cleared out from the severe thunderstorms this
afternoon and severe weather is not anticipated across the majority
of the region through the evening. The only possible exception could
be in extreme northern portions of the forecast area and north of
Dothan/Albany. There is still enough instability in the atmosphere
in these locations and a little bit better forcing aloft for a few
thunderstorms to develop through the evening hours. Severe weather
is not anticipated overnight but we could a few isolated
thunderstorms develop overnight as depicted by the multiple hi-res
models. Confidence is fairly low in this scenario and the output is
questionable considering how far off they were on the development of
the convection this afternoon.

.SHORT TERM [Sunday Through Monday Night]...

An anomalous upper low (by nearly 4 standard deviation), will
remain in place across the southeastern CONUS, moving atop north
Florida on Monday. The greatest forcing for ascent, and surface
based forcing (a frontal boundary), locally, will exist on
Sunday. Associated with the upper low, abnormally strong deep
layer shear will combine with summertime instability to yield a
higher than normal threat for severe weather. The Storm Prediction
Center has kept our much of our region in a Slight Risk for
Sunday afternoon. The main hazard will be widespread damaging
winds, though the threat for an isolated tornado cannot be ruled
out. With the upper low meandering over the region on Monday, the
potential for some showers and thunderstorms forced from aloft
will be possible, though the severe threat should be low to none.
See rainfall forecast information in the hydrology discussion
below.

.LONG TERM [Tuesday Through Saturday]...

The anomalous upper low will gradually fill through mid-week, with
a more typical summertime pattern returning by the end of the week
into the weekend. Expect higher than normal PoPs through Thursday,
with more typical rain chances to end the week. Highs will start
around 90 degrees on Tuesday, gradually increasing into the lower
90s by the end of the week.

.AVIATION [Through 00Z Monday]...

A strong MCS is moving in from the north and could produce gusty
winds and localized IFR conditions at ABY/VLD later this evening,
but uncertainty is high as this moves southeast. Aside from that,
patchy fog is possible overnight at our inland terminals , but
confidence is low so did not mention in the TAFs. VFR conditions
will prevail but another round of thunderstorms will bring
MVFR/IFR conditions at times to area terminals on Sunday.

.MARINE...

Unseasonably strong WSW winds are forecast to begin overnight and
last through tomorrow night associated with a frontal system.
Additionally, severe thunderstorms will be possible starting again
tomorrow afternoon. Winds should fall below headline levels by
Monday, with seas a little slower to subside.

.FIRE WEATHER...

Red flag conditions will not occur over the next several days with
moisture expected to remain high across the area.

.HYDROLOGY...

Widespread average rain amounts of 1-3 inches will be possible
across north Florida and extreme south Georgia over the next 48
hours. Most of this rain will occur on Sunday, with isolated
higher amounts of 3-6" possible. The threat for flash flooding
remains low due to the fact that storms will likely be
progressive, though nuisance flooding in urban and rural areas
will be possible. While there have been some rises along area
rivers today (especially the most responsive ones), river levels
remain below action stage. Should some of the same areas receive
heavy rain tomorrow, action stage would be possible along some
area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  90  71  90  72 /  40  60  60  60  40
Panama City   82  89  77  89  77 /  20  50  50  50  40
Dothan        74  90  72  87  72 /  40  60  30  70  30
Albany        75  92  72  87  73 /  60  50  40  60  30
Valdosta      74  90  71  89  72 /  50  60  60  60  30
Cross City    78  88  73  89  73 /  30  70  60  40  40
Apalachicola  81  88  77  88  76 /  30  50  60  40  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory from 5 AM Sunday to 4 AM EDT Monday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

UPDATE...Humphreys
NEAR TERM...Dobbs
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Dobbs
MARINE...Harrigan
FIRE WEATHER...Dobbs
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 21, 11:31 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1231 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     WHIGHAM                 30.89N 84.32W
07/21/2018                   GRADY              GA   PUBLIC

            SOCIAL MEDIA REPORT OF SHINGLES BLOWN OFF A
            ROOF IN WHIGHAM.

&&

DVD
Local storm report, Jul 21, 11:38 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1238 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     2 WSW RENO              30.76N 84.33W
07/21/2018                   GRADY              GA   PUBLIC

            SOCIAL MEDIA REPORT OF POWER LINES DOWN IN A
            YARD AT 5407 HIGHWAY 111.

&&

DVD
Special weather statement, Jul 22, 12:02 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1202 AM CDT SUN JUL 22 2018

ALZ065-220530-
Coffee AL-
1202 AM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE COUNTY UNTIL 1230
AM CDT...

At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brantley, or 10 miles northwest of Elba, moving east at 35 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Lee, Pine Level, Mixons
Crossroads, Curtis, Carl Folsom A/p, Lowry Mill, Camp Humming Hills,
Clintonville, Wise Mill, Camp Alaflo Bsa, Clowers Crossroads, Basin,
Arcus, Woodland Grove Church, Jack and Chestnut Grove.

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8585 3131 8585 3133 8620
TIME...MOT...LOC 0502Z 260DEG 31KT 3148 8624

42-DVD
Special weather statement, Jul 22, 12:25 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1225 AM CDT SUN JUL 22 2018

ALZ065-066-220615-
Dale AL-Coffee AL-
1225 AM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALE AND COFFEE COUNTIES
UNTIL 115 AM CDT...

At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Glenwood to near Elba.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Daleville, Elba, Enterprise, Fort Rucker, Ozark, Level Plains, New
Brockton, Ariton, Lee, Clayhatchee, Mixons Crossroads, Carl Folsom
A/p, Hooper Stage Field, Gerald, Camp Humming Hills, Clintonville,
Roeton, Cairns Aaf, Camp Alaflo Bsa and Arcus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3162 8613 3162 8566 3127 8566 3124 8568
      3127 8614
TIME...MOT...LOC 0524Z 255DEG 29KT 3157 8606 3135 8606

42-DVD
Local storm report, Jul 22, 1:06 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
206 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     ENTERPRISE              31.32N 85.85W
07/22/2018                   COFFEE             AL   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN THE ENTERPRISE AREA.

&&
Special weather statement, Jul 22, 1:12 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
112 AM CDT SUN JUL 22 2018

ALZ066>069-220645-
Dale AL-Henry AL-Houston AL-Geneva AL-
112 AM CDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALE...SOUTHWESTERN
HENRY...NORTHEASTERN GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL
145 AM CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Newton, or near Daleville, moving east at 25 mph.

Winds near 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Abbeville, Cottonwood, Headland, Dothan, Ozark, Fort
Rucker, Enterprise, Hartford, Taylor, Midland City, Kinsey, Level
Plains, Slocomb, Cowarts, Newton, Webb, Pinckard, Malvern and
Rehobeth.

LAT...LON 3155 8523 3107 8530 3112 8581 3120 8581
      3120 8579 3134 8579 3153 8555
TIME...MOT...LOC 0612Z 253DEG 23KT 3129 8561

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:02 AM CDTSpecial Weather StatementTAECoffee28 min
Jul 22, 12:25 AM CDTSpecial Weather StatementTAECoffee50 min
Jul 22, 12:36 AM CDTSevere Thunderstorm WarningTAECoffee, Dale37 min
Jul 22, 1:12 AM CDTSpecial Weather StatementTAEDale, Henry, Houston33 min
Jul 22, 1:07 PM CDTSevere Thunderstorm WarningTAECoffee, Geneva38 min
Jul 22, 1:35 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston40 min
Jul 22, 1:48 PM CDTSevere Thunderstorm WarningTAECoffee, Dale42 min
Jul 22, 1:57 PM CDTSevere Thunderstorm WarningTAEGeneva48 min
Jul 22, 2:11 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston49 min
Jul 22, 2:34 PM CDTSevere Thunderstorm WarningTAEDale, Geneva, Houston41 min
Jul 22, 2:36 PM CDTSevere Thunderstorm WarningTAEGeneva39 min
Jul 22, 2:41 PM CDTSevere Thunderstorm WarningTAEDale, Henry, Houston49 min
Jul 22, 3:08 PM CDTSevere Thunderstorm WarningTAEHenry52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.